Tennessee, 2016

Damaging Winds and High Wind in Tennessee, February 24, 2016

February 24, 2016 · NWS MRX · 18 events in 14 counties and zones

A strong low pressure system moved northeast out of the Lower Mississippi Valley through the Upper Ohio Valley dragging a cold front through the Southern Appalachians. The strong wind field associated with the deep low pressure system generated numerous downed trees across the region.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure system moved northeast out of the Lower Mississippi Valley through the Upper Ohio Valley dragging a cold front through the Southern Appalachians. The strong wind field associated with the deep low pressure system generated numerous downed trees across the region. Some convective gusts also developed with a few thunderstorms during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 12:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 24, 12:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 AM EST WED FEB 24 2016

.AVIATION...

VFR CONDITIONS CURRENTLY AT KTYS AND KTRI DUE TO DOWNSLOPE FLOW.
FURTHER TO THE SOUTH AT KCHA...SOUTHERLY WINDS ARE DOMINANT WITH
MODERATE TO HEAVY RAIN MOVING IN FROM THE SOUTH. PRECIPITATION WILL
BE HEAVY ENOUGH DURING THE OVERNIGHT HOURS TO REDUCE VISIBILITIES
DOWN TO IFR AT TIMES. THE LOW LEVEL JET JUST OFF THE SURFACE IS
AROUND 50-60 KTS AND HAVE INCLUDED LLWS IN THE TAFS FOR THE
REMAINDER OF THE OVERNIGHT. A FEW RUMBLES OF THUNDER WILL BE
POSSIBLE LATE THIS MORNING AS SCATTERED STORMS DEVELOP. A DRY- SLOT
WILL WORK INTO THE AREA LATE IN THE TAFS WITH MORE SCATTERED
PRECIPITATION.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR CHEROKEE-CLAY.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-MCMINN-NW
     BLOUNT-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
     NORTHWEST GREENE-NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI-
     WASHINGTON TN.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR BRADLEY-EAST POLK-
     HAMILTON-MARION-WEST POLK.

     WIND ADVISORY FROM 4 AM EST /3 AM CST/ EARLY THIS MORNING TO 7
     PM EST /6 PM CST/ THIS EVENING FOR ANDERSON-BLEDSOE-BRADLEY-
     CAMPBELL-CLAIBORNE-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-
     HAWKINS-JEFFERSON-KNOX-LOUDON-MARION-MEIGS-MORGAN-RHEA-
     ROANE-SCOTT TN-SEQUATCHIE-SULLIVAN-UNION-WEST POLK.

VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR RUSSELL-
     WASHINGTON.

     WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
     EVENING FOR LEE-SCOTT-WISE.

&&

MA
Hazardous weather outlook, Feb 23, 4:03 PM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EST TUE FEB 23 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242115-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
403 PM EST TUE FEB 23 2016 /303 PM CST TUE FEB 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT THROUGH WEDNESDAY...

...HEAVY RAINS WILL BE POSSIBLE IN FAR SOUTHEAST TENNESSEE INTO
SOUTHWEST NORTH CAROLINA TONIGHT THROUGH TOMORROW...
...HIGH WINDS FOR THE SOUTHERN APPALACHIAN MOUNTAINS AND ADJACENT
FOOTHILLS TONIGHT THROUGH TOMORROW...WITH GUSTY WINDS ALSO ACROSS
THE VALLEY...

LATE TONIGHT THROUGH WEDNESDAY STRONG AND GUSTY WINDS WILL BE
MOVING INTO THE AREA...ESPECIALLY ACROSS THE SOUTHERN APPALACHIAN
MOUNTAINS AND ADJACENT FOOTHILLS OF EAST TENNESSEE. SOUTHERLY WINDS
OF 30 TO 50 MPH WITH GUSTS IN EXCESS OF 70 MPH ARE ANTICIPATED.
GUSTY WINDS ARE ALSO EXPECTED ACROSS THE LOWER ELEVATIONS WITH
GUSTS UP TO 40 MPH.

ADDITIONALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
SOUTHEAST TENNESSEE BY EARLY WEDNESDAY MORNING...THEN MOVE QUICKLY
NORTHEAST ACROSS THE REST OF THE AREA DURING THE DAY. STRONG AND
GUSTY WINDS...WITH LOCALIZED DAMAGING WINDS ARE POSSIBLE. THERE IS
A LOW CHANCE OF AN ISOLATED TORNADO ACROSS SOUTHEAST TENNESSEE
EARLY WEDNESDAY MORNING.

HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS WITH LOCALIZED
FLOODING POSSIBLE ACROSS THE SOUTHERN PLATEAU..SOUTHEAST TENNESSEE
AND SOUTHWEST NORTH CAROLINA...WHERE A FLASH FLOOD WATCH REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY...

BY WEDNESDAY NIGHT...COLDER AIR WILL BE MOVING INTO THE
REGION...CHANGING RAIN SHOWERS TO SNOW SHOWERS. THERE IS A CHANCE
OF SOME SNOW ACCUMULATIONS MAINLY IN THE SOUTHERN APPALACHIAN
MOUNTAINS AS WELL AS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
LATE WEDNESDAY NIGHT THROUGH THURSDAY AND INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

10 high wind, 8 thunderstorm wind. Local standard time, as filed.

High Wind, Sequatchie

When
February 24, 3:00 AM EST
Where
Sequatchie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Several trees were reported down across the county.

High Wind, Southeast Greene

When
February 24, 6:00 AM EST
Where
Southeast Greene forecast zone
Measured
68 kt (78 mph) estimated gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A 78 mph wind gust was measured at the Camp Creek wind tower.

Thunderstorm Wind, Monroe

When
February 24, 7:30 AM EST
Where
Monroe County, 0.89 mi SW of Sweetwater
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.590, -84.480

A few power lines were reported down one mile southwest of Sweetwater.

Thunderstorm Wind, Loudon

When
February 24, 7:45 AM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -84.180

Several trees were reported down in the vicinity of Greenback.

Thunderstorm Wind, Knox

When
February 24, 7:55 AM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.870, -84.180

A tree fell on a church in Farragut due to strong thunderstorm winds.

Thunderstorm Wind, Anderson

When
February 24, 8:15 AM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.090, -84.130

A barn/storage structure were damaged.

Thunderstorm Wind, Anderson

When
February 24, 8:16 AM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.090, -84.130

Several trees were reported down.

Thunderstorm Wind, Anderson

When
February 24, 8:40 AM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.090, -84.130

Several power lines and trees were reported down along Lee Road.

Thunderstorm Wind, Knox

When
February 24, 8:40 AM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

A few trees and power lines were reported down in the northern part of Knox County.

Thunderstorm Wind, Union

When
February 24, 8:40 AM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.250, -83.810

A barn was damaged along Little Valley Road.

High Wind, Southeast Carter

When
February 24, 9:00 AM EST
Where
Southeast Carter forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A gust to 59 mph was recorded four miles west southwest of Roan Mountain.

High Wind, North Sevier

When
February 24, 12:00 PM EST
Where
North Sevier forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Trees were reported down countywide.

High Wind, Washington

When
February 24, 12:00 PM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

A few trees were reported down in Gray. One of the trees fell onto a home.

High Wind, Hamblen

When
February 24, 12:00 PM EST
Where
Hamblen forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

A few trees and power lines were reported down.

High Wind, Northwest Monroe

When
February 24, 12:00 PM EST
Where
Northwest Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

A few trees were reported down across the county.

High Wind, Unicoi

When
February 24, 12:00 PM EST
Where
Unicoi forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Multiple trees were reported down across the county. Minor structural damage was reported at a church in Flag Pond.

High Wind, Southeast Greene

When
February 24, 12:00 PM EST
Where
Southeast Greene forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Trees and power lines were reported down across the county.

High Wind, Northwest Carter

When
February 24, 12:00 PM EST
Where
Northwest Carter forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Several trees and power lines were reported down across the county resulting in several road closures.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617464, 617465, 617419, 617420, 617421, 617423, 617424, 617425, 617427, 617428, 617483, 617466, 617467, 617468, 617469, 617470, 617471, 617472.